Missouri, 2013

Flash Flooding and Flooding in Missouri, April 15 to 18, 2013

April 15 to 18, 2013 · NWS SGF · 40 events in 19 counties and zones

A stalled out frontal boundary along with several upper level disturbances produced several rounds of severe thunderstorms and heavy rainfall over the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled out frontal boundary along with several upper level disturbances produced several rounds of severe thunderstorms and heavy rainfall over the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 15, 5:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 15, 5:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT MON APR 15 2013

.MESOSCALE DISCUSSION...

00Z RAOB DATA UP TO 400 MB HAS BEEN ANALYZED. MIXED LAYER
INHIBITION MEASURED AT 88 J/KG. INHIBITION VALUES SHOULD BE EVEN
HIGHER FURTHER SOUTH TOWARD THE ARKANSAS BORDER. WITH THIS IN
MIND...SURFACE CONVERGENCE IN ITSELF WILL NOT BE ENOUGH FORCING TO
TRIGGER CONVECTION ACROSS SOUTHERN MISSOURI.

HOWEVER...AS WE PROGRESS THROUGH LATE THIS EVENING AND TONIGHT...A
LOW LEVEL JET WILL BEGIN TO IMPINGE ON THE FRONT ALOFT. THIS
INTERACTION WILL OFFER SOME ELEVATED UPDRAFTS NORTH OF THE SURFACE
FRONT.

MOST UNSTABLE CAPE VALUES ARE EXPECTED TO BE AROUND 1000 TO 1500
J/KG...WITH DECENT NORMALIZED CAPE WITHIN THE -10 TO -30C LAYER.
THIS SUPPORTS A LIMITED RISK FOR LARGE HAIL WITHIN SOME OF THE
MORE ORGANIZED UPDRAFTS. SEE THE HAZARDOUS WEATHER OUTLOOK FOR
ADJUSTMENTS THAT WERE MADE.

FINALLY...UPPER LEVEL FLOW WILL BE CONDUCIVE TO A NARROW CORRIDOR
OF TRAINING STORMS. THIS COULD POSE A LIMITED RISK FOR LOCALIZED
HEAVY RAIN AND FLOODING IF STORMS LINE UP JUST RIGHT.

CRAMER

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 245 PM CDT MON APR 15 2013

SEE THE MESOSCALE UPDATE AND SPC MESO DISCUSSION FOR THE NEAR
TERM WEATHER UPDATE.

A WAVY FRONT WILL MOVE SOUTH LATE TONIGHT THEN BACK TO ROUGHLY THE
MO HWY 60 OR I-44 CORRIDOR BY AFTERNOON ON TUESDAY. WEAK
SHORTWAVE/RIPPLE IN THE SW FLOW WILL PULL NORTHEAST LATE TONIGHT
WITH THE BEST RAIN CHANCES SHIFTING NORTHEAST WITH IT AFTER 12Z.

FOR TUESDAY... WITH THE SHARP SFC BOUNDARY OVER THE REGION...WE MAY BE
IN A SIMILAR SCENARIO WE ARE IN RIGHT NOW. PROGGED SOUNDINGS SHOW
A RESTRENGTHENING MIXED LAYER/CAP DURING THE DAY WITH THE BEST
CHANCES FOR INITIATION IN THE CONVERGENCE ZONE NEAR THE FRONT WITH
PEAK HEATING LATE IN THE DAY. DIURNALLY DRIVEN INSTABILITY AND
CONTINUED MORE THAN ADEQUATE VERTICAL SHEAR COULD LEAD TO ISOLATED
SEVERE STORMS IF THEY CAN INITIATE. SYNOPTICALLY...A SHORTWAVE
RIDGE MOVES OVER THE REGION LATE IN THE DAY WHICH IS AN OVERALL
BACKGROUND NEGATIVE TO WIDESPREAD STORM COVERAGE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 245 PM CDT MON APR 15 2013

A SHARP/STRONG SLIGHTLY POSITIVELY TILTED 500MB LONGWAVE TROUGH
WILL SLOWLY SHIFT EAST FORM THE ROCKIES TO THE PLAINS WED-THU.
CONVECTION ALONG A COLD FRONT OVER KANSAS AND DRY LINE OVER
WESTERN OK AND TX SHOULD INTENSIFY DURING THE AFTERNOON AND EARLY
EVENING. THE OVERALL GUIDANCE TREND HAS BEEN TO SLOW THE OVERALL
SYSTEM DOWN WHICH MAKES SENSE. CONVECTION SHOULD BECOME WIDESPREAD
AHEAD OF THE FRONT WED NIGHT INTO THU. THE BEST CHANCES FOR SEVERE
WEATHER WOULD BE OVER THE WESTERN CWFA WED NIGHT WHILE WE STILL
HAVE AT LEAST MODERATE INSTABILITY AND 40-60KT 0-6KM BULK SHEAR
(STRONGEST OVER THE WESTERN CWFA). GUIDANCE WITH FRONTAL PASSAGE
TIMING STILL VARIES...BUT OVERALL IT LOOKS TO MOVE THROUGH THE
REGION THURSDAY WITH CONTINUED SEVERE WEATHER CHANCES STILL
POSSIBLE.

UNSEASONABLY COOL TEMPERATURES WILL MOVE INTO THE REGION BEHIND
THE FRONT WITH FROST/LIGHT FREEZE HEADLINES AGAIN POSSIBLE WITH
TEMPERATURES FALLING TO NEAR FREEZING FOR A COUPLE OF NIGHTS.

DSA

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 633 PM CDT MON APR 15 2013

FRONTAL BOUNDARY HAS DROPPED SOUTH OF INTERSTATE 44 ACROSS
SOUTHWEST MISSOURI SHIFTING WINDS BACK TO THE NNE. WHILE CAP TO
LIMIT CONVECTION THIS EVENING...THE COLUMN WILL SATURATE UNDER
THE LOW LEVEL COLD ADVECTION IN BEHIND THE FRONT LEADING TO
WIDESPREAD IFR STRATUS FROM LATE EVENING THROUGH MUCH OF TUESDAY.
ANY CONVECTION THAT DOES FORM OVERNIGHT WILL FURTHER IMPACT
VISIBILITIES THOUGH OMITTED THIS POTENTIAL DUE TO THE LACK OF
ANTICIPATED COVERAGE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...CRAMER
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...RUNNELS
Hazardous weather outlook, Apr 15, 5:47 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT MON APR 15 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
647 PM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF SOUTHEAST
KANSAS AND THE MISSOURI OZARKS TONIGHT. THERE REMAINS A LIMITED
RISK FOR LARGE HAIL WITH SOME OF THE STRONGER STORMS. ALSO...ITS
POSSIBLE THAT SOME OF THESE STORMS COULD TRAIN WITHIN A NARROW
CORRIDOR...CAUSING A LIMITED RISK FOR HEAVY RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS AT TIMES THROUGH
THURSDAY AS THE COLD FRONT REMAINS STALLED ACROSS OUR REGION.
THERE WILL BE A RISK FOR STRONG TO SEVERE STORMS ACROSS THE
OUTLOOK AREA FROM TUESDAY THROUGH EARLY THURSDAY. THE GREATEST
RISK FOR SEVERE WEATHER WILL BE FROM LATE WEDNESDAY INTO
THURSDAY.

THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL
CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA TUESDAY. A HIGHER
RISK OF EXCESSIVE RAINFALL AND FLOODING WILL DEVELOP WEDNESDAY
AND THURSDAY.

ANOTHER UNSEASONABLY COLD AIR MASS WILL SPREAD INTO THE REGION
LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 13 hail, 5 thunderstorm wind, 4 heavy rain, 2 flood, 1 funnel cloud. Local standard time, as filed.

Hail, Hickory

When
April 15, 9:00 PM CST
Where
Hickory County, 0.88 mi NE of Hermitage
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -93.320

Hail, Cedar

When
April 15, 9:42 PM CST
Where
Cedar County, 3.52 mi SW of El Dorado Spgs Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -94.060

Hail, Barton

When
April 15, 10:11 PM CST
Where
Barton County, 1.78 mi ESE of Mindenmines
Measured
0.75 in hail
Reported by
Public
Coordinates
37.470, -94.570

Pea to penny size hail covered the ground.

Hail, Dallas

When
April 16, 6:43 AM CST
Where
Dallas County, 1.49 mi NNE of Pumpkin Center
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -93.070

Hail, St. Clair

When
April 17, 2:02 PM CST
Where
St. Clair County, 1.77 mi ENE of Vista
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -93.650

Hail, Benton

When
April 17, 2:25 PM CST
Where
Benton County, 1.38 mi S of Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -93.400

Hail, Benton

When
April 17, 2:30 PM CST
Where
Benton County, 2.14 mi SSE of Whitakerville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.190, -93.360

Hail, Benton

When
April 17, 2:33 PM CST
Where
Benton County, 2.64 mi NE of Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -93.370

Hail, Morgan

When
April 17, 3:20 PM CST
Where
Morgan County, 6.87 mi SW of Stover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -93.070

Hail, Morgan

When
April 17, 3:32 PM CST
Where
Morgan County, 0.88 mi SW of Stover
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.440, -92.990

Hail, Morgan

When
April 17, 4:50 PM CST
Where
Morgan County, 4.84 mi N of Florence
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -92.980

Sydow Farms reported quarter size hail.

Hail, Newton

When
April 18, 12:50 AM CST
Where
Newton County, 0.88 mi SW of Seneca
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.840, -94.610

Hail, McDonald

When
April 18, 1:03 AM CST
Where
McDonald County, 0.69 mi N of Goodman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.740, -94.400

Thunderstorm Wind, Jasper

When
April 18, 1:06 AM CST
Where
Jasper County, 0.88 mi SE of Carytown
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.260, -94.310

A tree was reported across the road at County Road 180 and Sumac Road.

Thunderstorm Wind, Newton

When
April 18, 1:06 AM CST
Where
Newton County, 0.55 mi E of Saginaw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.020, -94.470

Several trees and power poles were down in the Saginaw area.

Thunderstorm Wind, Ozark

When
April 18, 3:18 AM CST
Where
Ozark County, 1.77 mi SE of Mammoth
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.510, -92.380

A tree was blown down across Highway T near the intersection with Highway J.

Flash Flood, Jasper

When
April 18, 4:02 AM CST to 5:02 AM CST
Where
Jasper County, 1.15 mi NNE of Carthage to 1.37 mi NE of Carthage
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.185, -94.312

Numerous streets across Jasper County were reported to be flooded.

Flash Flood, Barry

When
April 18, 6:00 AM CST to 7:00 AM CST
Where
Barry County, 5.51 mi WNW of Eagle Rock to 5.49 mi WNW of Eagle Rock
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.589, -93.837

Numerous low water crossings were flooded in Roaring River State Park.

Flash Flood, Douglas

When
April 18, 6:20 AM CST to 7:20 AM CST
Where
Douglas County, 2.34 mi WSW of Mt Zion to 2.19 mi WSW of Mt Zion
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.006, -92.709

A portion of Route K was closed due to flooding along Cowskin Creek.

Flash Flood, Taney

When
April 18, 6:33 AM CST to 7:33 AM CST
Where
Taney County, 2.53 mi WNW of Dickens to 2.38 mi WNW of Dickens
Cause
Heavy Rain
Reported by
Public
Coordinates
36.742, -93.093

Houseman Creek Bridge was flooded and impassable at Columbus Road.

Flash Flood, Barry

When
April 18, 7:00 AM CST to 8:00 AM CST
Where
Barry County, 5.48 mi WNW of Eagle Rock to 4.91 mi WNW of Eagle Rock
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.587, -93.837

Flash flooding occurred at Roaring River State Park. Areas of the campground were underwater.

Flash Flood, McDonald

When
April 18, 7:00 AM CST to 8:00 AM CST
Where
McDonald County, 0.42 mi NNE of Mc Natt to 0.1 mi NE of Mc Natt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.736, -94.317

MODOT reported several low water crossings were underwater due to flash flooding. Route CC near Route C was closed at Indian Creek due to high water.

Funnel Cloud, Ozark

When
April 18, 7:42 AM CST
Where
Ozark County, 0.89 mi NW of Noble
Reported by
Public
Coordinates
36.760, -92.580

A funnel cloud was sighted by the public and relayed by TV media.

Flash Flood, Douglas

When
April 18, 7:45 AM CST to 8:45 AM CST
Where
Douglas County, 1.01 mi NNE of Rome to 0.95 mi NNE of Rome
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.843, -92.772

A water rescue was conducted at a low water crossing.

Flash Flood, Douglas

When
April 18, 7:55 AM CST to 8:55 AM CST
Where
Douglas County, 3.18 mi SE of Ava to 3.43 mi SE of Ava
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.916, -92.611

A water rescue of a school bus was conducted at County Road 305 on the southeast side of Ava.

Thunderstorm Wind, Ozark

When
April 18, 8:18 AM CST
Where
Ozark County, 1.77 mi SE of Mammoth
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.510, -92.380

A tree was reported down along Highway T near the intersection with Highway J.

Flash Flood, Wright

When
April 18, 8:30 AM CST to 9:30 AM CST
Where
Wright County, 2.74 mi N of Mountain Grve Mem Ar to 2.63 mi N of Mountain Grve Mem Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.169, -92.316

Two water rescues were conducted around Mountain Grove. One lady was rescued one mile west of Mountain Grove on Highway N.

Thunderstorm Wind, Howell

When
April 18, 8:46 AM CST
Where
Howell County, 0.56 mi W of Moody
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.530, -91.990

Large limbs were blown down. A person estimated the wind gusts up to 60 mph.

Flood, Polk

When
April 18, 9:00 AM CST to 10:00 AM CST
Where
Polk County, 1.34 mi NNE of Rimby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.789, -93.244

Route HH just north of Highway 64 was flooded and reported by MODOT.

Flood, Morgan

When
April 18, 9:00 AM CST to 10:00 AM CST
Where
Morgan County, 1.11 mi E of Florence to 1.2 mi ESE of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.577, -92.960

MODOT reported that Gabriel Creek flooded Route BB just southeast of Florence.

Flash Flood, Texas

When
April 18, 9:58 AM CST to 10:58 AM CST
Where
Texas County, 1.06 mi E of Houston to 1.02 mi E of Houston
Cause
Heavy Rain
Reported by
Public
Coordinates
37.328, -91.951

Flash flooding was reported in Houston relayed via social media.

Flash Flood, Douglas

When
April 18, 10:00 AM CST to 11:00 AM CST
Where
Douglas County, 1.49 mi NNW of Dogwood to 1.47 mi NNW of Dogwood
Cause
Heavy Rain
Reported by
Public
Coordinates
37.050, -92.860

A picture from social media showed fast moving water over Highway Z near the Webster and Douglas County line.

Flash Flood, Texas

When
April 18, 10:07 AM CST to 11:07 AM CST
Where
Texas County, 4.85 mi N of Cabool
Cause
Heavy Rain
Reported by
Public
Coordinates
37.200, -92.113

A picture from social media showed Elk Creek flowing over Kile Road.

Heavy Rain, Texas

When
April 18, 10:30 AM CST to 12:30 PM CST
Where
Texas County, 0.55 mi E of Houston
Reported by
Broadcast Media
Coordinates
37.330, -91.960

A public report relayed by TV media of a storm total rainfall of three and a half inches.

Heavy Rain, Wright

When
April 18, 10:30 AM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Reported by
Public
Coordinates
37.130, -92.260

A relayed report from the public of 3.5 inches of rainfall storm total.

Flash Flood, Douglas

When
April 18, 10:41 AM CST to 11:41 AM CST
Where
Douglas County, 0.93 mi NE of Ann to 0.97 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.189

MODOT reported Route EE over the North Fork River was flooded and closed.

Flash Flood, Dent

When
April 18, 10:45 AM CST to 11:45 AM CST
Where
Dent County, 3.3 mi WNW of Stone Hill to 3.08 mi WNW of Stone Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.618, -91.406

Residents were rescued from a trailer surrounded by water along the Meramec River near Highway EE.

Heavy Rain, Texas

When
April 18, 10:49 AM CST to 12:49 PM CST
Where
Texas County, 0.55 mi W of Bendavis
Reported by
Broadcast Media
Coordinates
37.300, -92.210

Public reported 2.75 inches of rainfall for a storm total.

Heavy Rain, Dent

When
April 18, 11:10 AM CST
Where
Dent County, 1.49 mi NNE of Howes Mill
Reported by
CoCoRaHS
Coordinates
37.650, -91.260

Four inches of rain fell in five and a half hours.

Flash Flood, Dent

When
April 18, 2:00 PM CST to 3:00 PM CST
Where
Dent County, 0.69 mi N of Salem to 1 mi NNW of Salem
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.660, -91.550

Water from Spring Creek was over the bridge on County Road 3220.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438552, 438554, 438553, 438555, 438556, 438557, 438558, 438562, 438563, 438564, 438565, 438567, 438566, 438568, 438569, 438574, 438529, 438530, 438531, 438533, 438535, 438536, 438559, 438538, 438539, 438573, 438541, 438570, 438560, 438561, 438545, 438546, 438548, 438571, 438575, 438549, 438550, 438572, 438576, 438551.